Montana, 2014Damaging Wind in Montana, August 30, 2014
August 30, 2014 · NWS BYZ · 1 event in 1 county or zone
An isolated thunderstorm produced a severe wind gust about 3 miles northeast of Mill Iron in Carter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced a severe wind gust about 3 miles northeast of Mill Iron in Carter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 30, 1:34 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 1:34 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT SAT AUG 30 2014
.SHORT TERM...VALID FOR SUN AND MON...
SERIES OF SHORTWAVES IN THE CYCLONIC FLOW ALOFT ARE PROGRESSING
ACROSS THE FORECAST AREA THIS AFTERNOON. INITIAL SHORTWAVE IS
PUSHING ACROSS FAR EASTERN MONTANA AND WILL EXIT INTO THE DAKOTAS
LATER THIS AFTERNOON. A SECONDARY WAVE IS PUSHING INTO SOUTH
CENTRAL MONTANA OUT OF YELLOWSTONE PARK. LIGHTNING ACTIVITY HAS
BEEN MORE VIGOROUS WITH THIS WAVE ALL MORNING...EVEN BACK OVER
IDAHO EARLIER...INDICATING ENHANCED MID-LEVEL INSTABILITY. WOULD
STILL NOT RULE OUT A LINE OF THUNDERSTORMS DEVELOPING ACROSS
FALLON AND CARTER COUNTIES WITH THE INITIAL WAVE. IN
FACT...A THUNDERSTORM HAS STARTED TO DEVELOP NORTHEAST OF
GILLETTE WITH THIS LINE...AND IT REMAINS TO BE SEEN WHETHER A LINE
CAN UNZIP NORTHWARD DESPITE THE CIN THAT REMAINS IN PLACE. IF A
LINE CAN DEVELOP THERE...IT WILL PROVIDE THE BEST CHANCE AT AN
ISOLATED SEVERE REPORT BEFORE THE LINE EXITS INTO THE DAKOTAS.
THE SECONDARY WAVE IS STARTING TO DEVELOP A LINE FROM JUST SOUTH
OF RED LODGE DOWN TOWARD JACKSON WYOMING. TREND IN THE HRRR HAS
BEEN TO EVOLVE THIS LINE ACROSS BIG HORN COUNTY AND SOUTHEAST
MONTANA THROUGH THIS EVENING...WITH SOME STRONGER CELLS EMBEDDED.
MAIN THREATS WITH THIS LINE OF STORMS WILL LIKELY BE HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL. WHILE WOULDN\T RULE OUT
A SEVERE REPORT...ELEVATED NATURE OF THE CONVECTION BEHIND THE
SURFACE FRONT SHOULD HELP TO PRECLUDE ANY SEVERE ACTIVITY.
CYCLONIC FLOW WITH WEAK EMBEDDED SHORTWAVES WILL REMAIN IN PLACE
OVER THE FORECAST AREA THROUGH SUNDAY MORNING...THUS KEEPING AN
OVERALL WET FORECAST GOING THROUGH MID DAY SUNDAY. COULD SEE A
BREAK IN THE ACTIVITY BY SUNDAY AFTERNOON AND EVENING...BEFORE
MORE ISOLATED/SCATTERED SHOWERS DEVELOP ACROSS THE AREA MONDAY
AFTERNOON AS THE CYCLONIC FLOW REMAINS IN PLACE ALOFT.
TEMPERATURES THROUGH THIS PERIOD WILL REMAIN COOLER...WITH DAY
TIME HIGHS ONLY EXPECTED IN THE LOW 70S ON SUNDAY AND MONDAY.
CHURCH
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
EXTENDED FORECAST STARTS OFF QUIET FOR TUESDAY INTO WEDNESDAY AS MODELS
CONSISTENT WITH ZONAL DOWNSLOPE FLOW ACROSS THE AREA. CONDITIONS
BEGIN TO CHANGE LATE WEDNESDAY AS SYSTEM OVER WESTERN CANADA DROPS
SOUTH AND DEFLECTS THE FLOW OVER MONTANA TO THE SOUTHWEST
INCREASING THE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.
THE LATEST ECMWF AND CANADIAN SOLUTIONS DRAG THE BULK OF THE
PACIFIC SYSTEM THROUGH THE AREA ON THURSDAY WHILE THE GFS IS
SLOWER AND A BIT FURTHER NORTH WITH THIS FORCING AND THE BETTER
PRECIPITATION CHANCES. WEAK ENERGY AND GENERAL TROFINESS RESIDES
OVER THE AREA BEHIND THE SYSTEM INTO NEXT WEEKEND. SPLIT THE
DIFFERENCE BETWEEN THE MODELS ON THE TIMING OF STRONGEST FORCING
OVER THE AREA RESULTING IN THE HIGHEST PRECIPITATION CHANCES LATE
THURSDAY INTO FRIDAY...BUT IF ECMWF IS CORRECT THIS COULD BE A BIT
LATE. CONTINUED 20 TO 30 PERCENT PRECIPITATION CHANCES INTO THE
WEEKEND. TRENDED TEMPERATURES DOWN FROM WEDNESDAY INTO THE WEEKEND
WITH MID 70S WEDNESDAY DROPPING INTO THE UPPER 60S FOR THURSDAY
AND FRIDAY. CHAMBERS
&&
.AVIATION...
WIDESPREAD SHOWERS AND THUNDESTORMS WILL CONTINUE ACROSS THE
FORECAST AREA INTO THIS EVENING. THUNDERSTORM COVERAGE WILL
DECREASE OVERNIGHT TONIGHT BUT SCATTERED SHOWER ACTIVITY WILL
CONTINUE INTO TOMORROW MORNING. LOCAL MVFR CONDITIONS IN MODERATE
TO HEAVY RAIN CAN BE EXPECTED WITH THIS ACTIVITY. MOUNTAIN
OBSCURATION WILL BECOME MORE PERSISTENT THROUGH THE EVENING.
CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 054/068 051/069 050/078 054/077 050/069 049/069 050/070
64/T 22/T 10/U 11/U 22/T 33/T 33/T
LVM 046/066 043/068 043/079 046/077 043/068 044/069 045/072
63/T 22/T 10/U 12/T 23/T 33/T 33/T
HDN 054/069 051/071 051/080 053/081 051/072 051/073 050/073
55/T 22/T 10/U 11/U 12/T 33/T 33/T
MLS 056/072 052/073 052/079 054/080 053/071 053/072 052/071
44/T 12/T 10/U 01/U 12/T 22/T 22/T
4BQ 055/066 051/070 051/080 053/083 052/072 051/073 051/072
65/T 23/T 10/U 01/U 22/T 33/T 22/T
BHK 054/071 049/070 049/077 051/080 050/073 049/070 049/069
63/T 13/T 10/U 12/T 22/T 22/T 22/T
SHR 052/065 047/070 046/080 050/083 049/073 048/075 048/074
55/T 22/T 10/U 11/U 12/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 30, 1:19 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
219 PM MDT SAT AUG 30 2014
MTZ032-033-036-037-312030-
CUSTER-FALLON-POWDER RIVER-CARTER-
219 PM MDT SAT AUG 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER
SOUTHEAST MONTANA. THE RISK OF SEVERE THUNDERSTORMS IS HIGHEST
OVER FALLON AND CARTER COUNTIES. HAIL...DAMAGING WIND GUSTS AND
VERY HEAVY RAIN ARE POSSIBLE. THOSE IN SOUTHEAST MONTANA NEED TO
BE READY TO ACT QUICKLY SHOULD SEVERE THUNDERSTORMS DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 30, 2:02 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT SAT AUG 30 2014
MTZ038-WYZ098-099-302145-
SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
302 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF FORT
SMITH TO 12 MILES NORTHEAST OF MEDICINE WHEEL...AND MOVING NORTHEAST
AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...LODGE GRASS...WYOLA...PARKMAN...
BECKTON...ABERDEEN AND BURGESS JUNCTION.
LAT...LON 4545 10709 4473 10688 4471 10763 4513 10779
TIME...MOT...LOC 2101Z 243DEG 29KT 4509 10772 4490 10768
BORSUM
Special weather statement, Aug 30, 4:04 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
504 PM MDT SAT AUG 30 2014
MTZ036-038-058-302345-
POWDER RIVER MT-SOUTHERN ROSEBUD MT-SOUTHERN BIG HORN MT-
504 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES EAST OF DECKER...OR 34 MILES NORTHEAST OF SHERIDAN...MOVING
NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAYLE...MOORHEAD...OTTER...QUIETUS AND SONNETTE.
LAT...LON 4507 10651 4543 10583 4512 10565 4499 10612
4499 10644
TIME...MOT...LOC 2304Z 237DEG 34KT 4505 10635
BORSUMSpecial weather statement, Aug 30, 4:33 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
533 PM MDT SAT AUG 30 2014
WYZ098-099-310015-
SHERIDAN FOOTHILLS WY-NORTHEAST BIG HORN MOUNTAINS WY-
533 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SADDLESTRING...OR 16 MILES NORTHWEST OF BUFFALO...MOVING NORTHEAST AT
45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARMONT...STORY...UCROSS AND BANNER.
LAT...LON 4457 10708 4483 10641 4457 10631 4456 10634
4456 10643 4455 10643 4456 10707
TIME...MOT...LOC 2333Z 244DEG 38KT 4453 10694
BORSUMSpecial weather statement, Aug 30, 5:02 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
602 PM MDT SAT AUG 30 2014
MTZ033-037-310100-
CARTER MT-FALLON MT-
602 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 8 MILES EAST OF EKALAKA TO 11 MILES
SOUTHWEST OF RIDGEWAY...AND MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RIDGEWAY...CAPITOL...BELLTOWER AND MILL IRON.
LAT...LON 4531 10486 4599 10446 4605 10405 4530 10404
TIME...MOT...LOC 0000Z 254DEG 30KT 4585 10439 4538 10470
JKL
Thunderstorm Wind, Carter
- When
- August 30, 5:30 PM MST
- Where
- Carter County, 3.2 mi ENE of Mill Iron
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.870, -104.160
A steel wheelbarrow was flipped over and some tree branches 3-4 inches in diameter were broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, August 30, 20141 death · $8,000 · 1 event
- Dust Storm in Washington, August 30, 20149 injured · 1 event
- Flash Flooding in Louisiana, August 30, 2014$100,000 · 2 events
- Damaging Wind and Strong Wind in Mississippi, August 30, 2014$63,000 · 53 kt wind · 2 events
- Flash Flood in Arkansas, August 30, 2014$50,000 · 1 event
- Damaging Winds in Alabama, August 30, 2014$45,000 · 60 kt wind · 2 events
- Damaging Winds in Florida, August 30, 2014$25,000 · 2 events
- Damaging Winds in Georgia, August 30 to 31, 20141 injured · $15,000 · 60 kt wind · 2 events
- Flash Flooding and Flood in Tennessee, August 30, 20141 injured · $5,000 · 5 events
- Hail and Damaging Wind in Kansas, August 30, 20141.75 in hail · 7 events
- Damaging Winds in South Dakota, August 30, 201461 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533236.